Florida, 2007

Damaging Wind in Florida, August 26, 2007

August 26, 2007 · NWS TBW · 1 event in 1 county or zone

Scattered thunderstorms developed along the sea breeze front around noon and became more numerous by late afternoon due to boundary collisions and diurnal heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms developed along the sea breeze front around noon and became more numerous by late afternoon due to boundary collisions and diurnal heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 26, 11:58 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 26, 11:58 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1258 PM EDT SUN AUG 26 2007

.SHORT TERM (TONIGHT-TUE)...WIDESPREAD AFTERNOON CONVECTION TO
WIND DOWN AND BECOME SCATTERED THIS EVENING ENDING AND PUSHING
OFFSHORE AROUND MIDNIGHT WITH TEMPS NEAR NORMAL. UPPER DRY SLOT TO
CONTINUE TO MOVE OVER THE AREA FROM THE SE IN WEAK FLOW ALOFT.

MON-TUE...SLIGHTLY DRIER ATMOSPHERE TO REMAIN OVER THE REGION AS
SFC-UPPER RIDGING REBUILDS WITH AXIS N OF THE AREA. RAIN CHANCES/COVERAGE
LOWER THAN THIS WEEKEND AND TO HOLD IN THE MID SCATTERED RANGE
WHILE TEMPS ABOUT A DEGREE+ ABOVE CLIMO.

.LONG TERM (TUE NIGHT-SUN)...A WEAK BOUNDARY WILL SETTLE INTO
NORTHERN FL WEDNESDAY WITH WEAK RIDGING REMAINING ACROSS SOUTHERN
FL. RIDGING WILL GRADUALLY BUILD NORTH ACROSS THE AREA THROUGH THE
WEEK...WITH GENERALLY EASTERLY FLOW IN PLACE THROUGH THE PERIOD.
SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY ALONG SEABREEZE AND
OUTFLOW BOUNDARIES WITH 30-40 PERCENT RAIN CHANCES EACH AFTERNOON
BECOMING 20 PERCENT IN THE EVENINGS. TEMPERATURES WILL BE NEAR CLIMO
EACH DAY WITH HIGHS AROUND 90 TO THE LOWER 90S AND LOWS IN THE MID
TO UPPER 70S.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL WITH SCATTERED AFTERNOON
THUNDERSTORMS CAUSING TEMPO MVFR/IFR CONDITIONS WITH CIGS AND VSBYS.
VFR WILL THEN BE IN PLACE OVERNIGHT THROUGH MONDAY MORNING.

&&

.MARINE...HIGH PRESSURE RIDGE AXIS N OF THE AREA TO SLIGHTLY STRENGTHEN
AND KEEP E/SE LL OVER THE E GULF WATERS TON-TUE THEN RELAX AGAIN
MID TO LATE WEEK. WINDS AND SEAS BELOW HIGHLIGHTS.

&&

.FIRE WEATHER...NO HIGHLIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  91  77  91 /  30  40  20  40
FMY  75  92  76  92 /  30  40  20  40
GIF  75  93  75  93 /  30  40  20  40
SRQ  74  91  75  92 /  30  40  20  40
BKV  73  92  72  92 /  30  40  20  40
SPG  79  90  79  92 /  30  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE...RD
LONG TERM/AVIATION...JC
Hazardous weather outlook, Aug 26, 4:25 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
525 AM EDT SUN AUG 26 2007

FLZ039-042-043-048>052-055>057-060>062-065-262100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
525 AM EDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS WILL MOVE ONSHORE FROM TAMPA THROUGH CEDAR KEY
THIS MORNING. WATERSPOUTS ARE POSSIBLE. ELSEWHERE...SCATTERED STORMS
SHOULD DEVELOP ALONG SEA BREEZE FRONT AROUND NOON THEN BECOME MORE
NUMEROUS BY LATE AFTERNOON DUE TO BOUNDARY COLLISIONS AND DAYTIME
HEATING. THE STORMS WILL DIMINISH AROUND DARK WITH ISOLATED STORMS
CONTINUING OFFSHORE THROUGH THE NIGHT.

...THUNDERSTORM IMPACT...
THE MAIN THREAT WILL BE EXCESSIVE LIGHTNING. IF LIGHTNING
IS OBSERVED OR THUNDER IS HEARD...SEEK SHELTER INSIDE A VEHICLE OR
MOVE INDOORS IMMEDIATELY. WAIT 30 MINUTES AFTER THE LAST THUNDER
IS HEARD BEFORE RESUMING OUTDOOR ACTIVITIES. ISOLATED REPORTS OF
PEA TO DIME SIZE HAIL AND DOWN BURST WINDS UP TO 50 MPH CAN BE
EXPECTED.

...FLOOD IMPACT...
URBAN AND SMALL STREAM FLOODING IS POSSIBLE DUE TO THE EXPECTED
SLOW MOVEMENT OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE HIGH PRESSURE RIDGE WILL REMAIN TO THE NORTH OF THE AREA
ALLOWING SOUTHEAST WINDS TO PUSH THE ATLANTIC COAST SEA BREEZE
FRONT TO THE WEST. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE EACH AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

NOAH

In the hours before

Special weather statement, Aug 26, 1:52 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
252 PM EDT SUN AUG 26 2007

FLZ042-261930-
CITRUS-
252 PM EDT SUN AUG 26 2007

...TORRENTIAL RAINS WILL DROP UP TO 3 INCHES IN BEVERLY HILLS AND
CITRUS SPRINGS IN NORTHERN CITRUS COUNTY...

THUNDERSTORMS...MOVING NORTH AT 10 MPH...WILL AFFECT BEVERLY
HILLS...AND CITRUS SPRINGS...CONTINUING TOWARD DUNNELLON...UNTIL
AROUND 330 PM EDT. RADAR HAS ESTIMATED POCKETS OF MORE THAN 2 INCHES
OF RAIN SO FAR IN CITRUS SPRINGS...AND AN ADDITIONAL INCH OR SO IS
EXPECTED BEFORE THE STORMS TAPER OFF.  RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL OCCUR ELSEWHERE. MOTORISTS CAN EXPECT PONDING
OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING. EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

BSG
Special weather statement, Aug 26, 2:40 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
340 PM EDT SUN AUG 26 2007

FLZ052-262145-
POLK-
INCLUDING THE CITIES OF...LAKELAND...WINTER HAVEN
340 PM EDT SUN AUG 26 2007

...ANOTHER ROUND OF TORRENTIAL THUNDERSTORMS WITH FREQUENT CLOUD TO
GROUND LIGHTNING SET TO COVER POLK COUNTY AGAIN THIS AFTERNOON...

A DEVELOPING BAND OF THUNDERSTORMS WILL MOVE INTO SOUTHEASTERN
POLK COUNTY BEFORE 345 PM. THESE STORMS WILL CONTINUE TO MOVE
TOWARD THE NORTH NORTHWEST AT AROUND 10 MPH AND COVER MUCH OF THE
AREA FROM HIGHWAY 27 TO POINTS EAST BY 430 PM. OTHER STORMS WILL
REACH INTO SOUTHERN AND SOUTHWESTERN POLK COUNTY...INCLUDING FORT
MEADE AND BARTOW...BY 430 PM.

THEREAFTER...BOUNDARIES FROM EARLIER STORMS IN
MANATEE...HILLSBOROUGH...AND PASCO COUNTY WILL ACT ON BOUNDARIES
SENT OUT FROM THE EASTERN POLK STORMS TO CREATE ADDITIONAL
WIDESPREAD ACTIVITY IN NORTHERN AND WESTERN POLK
COUNTY...INCLUDING MUCH OF THE I 4 CORRIDOR AND POINTS SOUTH FROM
AUBURNDALE TO LAKELAND...BETWEEN 430 AND 530 PM.

THE PRIMARY THREATS WILL BE LOCALLY HEAVY RAINFALL IN EXCESS OF 3
INCHES AS WELL AS FREQUENT TO POSSIBLY EXCESSIVE CLOUD TO GROUND
LIGHTNING STRIKES. RESIDENTS PLANNING OUTDOOR ACTIVITIES LATE THIS
AFTERNOON MAY WISH TO REMAIN INDOORS...AND MOTORISTS PLANNING TO
DRIVE SHOULD PREPARE TO AVOID TYPICAL FLOOD PRONE AREAS AS WELL AS
FOR DETERIORATING CONDITIONS ON OTHER ROADS AND HIGHWAYS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES AND POSSIBLE HAZARDOUS WEATHER ADVISORIES OR WARNINGS
LATER THIS AFTERNOON.

BSG

The radar

The Tampa radar (KTBW), 146 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
August 26, 3:22 PM EST
Where
Lee County, 7 mi SE of (Fmy)ft Myers Page F
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
26.508, -81.790

A microburst produced a 74 MPH wind gust at the ASOS at the Regional Southwest International Airport (KRSW). No damage was reported at the airport and no other strong winds were reported in and around Fort Myers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44986.